Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 73, NWS Norman, OK

November 5, 1997Pushmataha County, Oklahoma

NWS Norman, OK issued this flash flood warning at Nov 5, 1997, 4:10 AM CST for Pushmataha County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 5, 1997, 4:10 AM CST (10:10 UTC)
Expired
Nov 5, 1997, 7:00 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pushmataha County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 051009
FFWOKC
OKC127-051300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CST WED NOV 05 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 700 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHERN PUSHMATAHA

INCLUDING THE FOLLOWING LOCATIONS
     ANTLERS...CLOUDY...FINLEY...MOYERS...RATTAN AND SNOW

AT 410 AM CST RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
CONTINUING ACROSS MUCH OF SOUTHERN PUSHMATAHA COUNTY. RADAR RAINFALL
ESTIMATES INDICATE RAINFALL RATES AROUND 2 INCHES PER HOUR IN THE AREA
WEST OF KOSOMA... WITH WIDESPREAD STORM TOTALS OF 2 TO 3 INCHES PER HOUR
FROM THE TURNPIKE NORTHWEST OF ANTLERS SOUTHEAST TO NEAR OLETA. MORE
THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING ACROSS SOUTHERN ATOKA
COUNTY AND MOVING EAST TOWARD THE AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.


LAT...LON 3419  9517 3419  9578 3440  9576 3441  9507

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 4:10 AM CST, 0 minutes earlier.

Area forecast discussion, Nov 5, 4:10 AM CST, 0 minutes before
FPUS3 KOKC 051013
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CST WED NOV 5 1997

THE ONLY SIGNIFICANT WEATHER IS IN THE VERY SHORT TERM.  STRONG
THUNDERSTORMS OVER SOUTHEAST OKLAHOMA SHOULD BE OUT OF THE AREA BY
LATE MORNING...BUT A FEW SCATTERED SHOWERS AND THUNDERSTORMS MAY
OCCUR BEHIND THE MAIN CLUSTER.  THE TRAILING SHOWERS APPEAR TO BE
ASSOCIATED WITH THE SURFACE COLD FRONT THAT IS MOVING THROUGH THE
AREA THIS MORNING.  ISOLATED SHOWERS ARE ALSO POSSIBLE IN THE TEXAS
ZONES EARLY THIS MORNING...BUT WILL PROBABLY NOT MENTION THEM IN THE
ZFP.

THERE IS SOME CONCERN THAT WRAPAROUND CLOUDS MAY MAKE IT INTO
NORTH CENTRAL AND SOUTHEAST OKLAHOMA TONIGHT AND TOMORROW.  AFTER
CONSULTING GRID TO GRAPH DATA HAVE OPTED TO TRY MOSTLY CLEAR...WHICH
SEEMS THE MOST LIKELY OUTCOME.

FWC TEMPERATURES LOOK GOOD WITH ONLY MINOR MODIFICATIONS.

NO CHANGE TO THE EXTENDED FORECAST.

FCSTID = 23

OKC   60  38  60  36 /   0   0   0   0
HBR   64  36  62  36 /   0   0   0   0
SPS   66  39  64  38 /  10   0   0   0
GAG   62  32  60  33 /   0   0   0   0
PNC   60  38  63  36 /   0   0   0   0
DUA   63  40  63  36 /  20   0   0   0

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:42 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal33 min
Nov 5, 2:09 AM CSTSevere Thunderstorm WarningOUNPushmataha36 min
Nov 5, 2:13 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal47 min
Nov 5, 3:45 AM CSTSevere Thunderstorm WarningOUNPushmataha45 min
Nov 5, 4:22 AM CSTSevere Thunderstorm WarningOUNChoctaw23 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.